Alert archive / Iowa / River Flood Warnings in 2019
River Flood Warning 48, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at May 18, 2019, 10:08 PM CDT for Winneshiek County, Iowa. It took effect at May 19, 2019, 4:54 AM CDT. It was in force for 34 hr.
The area
The outline as issued.
The facts
- Issued
- May 18, 2019, 10:08 PM CDT (03:08 UTC)
- In effect from
- May 19, 2019, 4:54 AM CDT
- Expired
- May 20, 2019, 2:42 PM CDT
- In force
- 34 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Turkey River at Spillville (SPLI4). The gauge peaked at 9.12 ft at May 19, 2019, 5:00 AM CDT.
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05411600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
950 WGUS43 KARX 190308 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 1008 PM CDT Sat May 18 2019 .Minor flooding is expected along the Turkey River near Spillville. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC191-191507- /O.NEW.KARX.FL.W.0048.190519T1130Z-190520T1942Z/ /SPLI4.1.ER.190519T1130Z.190519T1800Z.190520T0142Z.NO/ 1008 PM CDT Sat May 18 2019 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Turkey River at Spillville. * from Sunday morning to Monday afternoon. * At 9:30 PM Saturday the stage was 6.8 feet. * Flood stage is 9.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Sunday morning and continue to rise to near 9.5 feet by Sunday. The river will fall below flood stage by Sunday evening. && LAT...LON 4328 9206 4328 9199 4321 9190 4317 9192 4317 9198 $$ NMB
2 follow-up statements
323 WGUS83 KARX 190956 FLSARX Flood Statement National Weather Service La Crosse WI 456 AM CDT Sun May 19 2019 ...Minor Flooding Expected along the Turkey River at Spillville... .Recent rainfall will cause Turkey River at Spillville to rise above minor flood stage today. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC191-200055- /O.EXT.KARX.FL.W.0048.190519T0954Z-190520T1942Z/ /SPLI4.1.ER.190519T0855Z.190519T1800Z.190520T0142Z.NO/ 456 AM CDT Sun May 19 2019 The Flood Warning continues for The Turkey River at Spillville. * from early this morning to Monday afternoon...Or until the warning is cancelled. * At 4:30 AM Sunday the stage was 9.1 feet. * Flood stage is 9.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 9.5 feet by today. The river will fall below flood stage this evening. && LAT...LON 4328 9206 4328 9199 4321 9190 4317 9192 4317 9198 $$ Boyne
251 WGUS83 KARX 191524 FLSARX Flood Statement National Weather Service La Crosse WI 1024 AM CDT Sun May 19 2019 River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && MNC157-WIC011-200623- /O.EXT.KARX.FL.W.0049.190520T1800Z-000000T0000Z/ /WABM5.1.ER.190520T1800Z.190526T0000Z.000000T0000Z.NO/ 1024 AM CDT Sun May 19 2019 The Flood Warning continues for The Mississippi River at Wabasha. * from Monday afternoon until further notice...Or until the warning is cancelled. * At 9:15 AM Sunday the stage was 11.9 feet. * Flood stage is 12.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Monday and continue to rise to near 13.7 feet by Saturday evening. Additional rises are possible thereafter. * Impact...At 13.5 feet...Water begins to go over highway 60. Flooding also impacts the lower level of slippery's restaurant. && LAT...LON 4445 9207 4442 9200 4435 9192 4433 9200 4439 9209 $$ IAC005-043-WIC023-043-200623- /O.CON.KARX.FL.W.0027.000000T0000Z-000000T0000Z/ /MCGI4.2.RS.190318T1530Z.190426T1830Z.000000T0000Z.NO/ 1024 AM CDT Sun May 19 2019 The Flood Warning continues for The Mississippi River at McGregor. * until further notice...Or until the warning is cancelled. * At 9:45 AM Sunday the stage was 16.2 feet. * Flood stage is 16.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...Rise above flood stage by Monday and continue to rise to near 16.7 feet by Thursday evening. Additional rises are possible thereafter. * Impact...At 17.0 feet...Minor lowland flooding begins, and access to parks near the river in Prairie du Chien is affected. && LAT...LON 4321 9109 4300 9111 4298 9119 4316 9121 4324 9115 $$ IAC043-WIC043-200623- /O.EXT.KARX.FL.W.0050.190522T0000Z-000000T0000Z/ /GTTI4.1.ER.190522T0000Z.190526T1200Z.000000T0000Z.NO/ 1024 AM CDT Sun May 19 2019 The Flood Warning continues for The Mississippi River at Guttenberg Dam 10. * from Tuesday evening until further notice...Or until the warning is cancelled. * At 10:00 AM Sunday the stage was 14.7 feet. * Flood stage is 15.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Monday and continue to rise to near 15.2 feet by Thursday evening. Additional rises are possible thereafter. * Impact...At 15.0 feet...Minor lowland flooding begins to occur. && LAT...LON 4300 9111 4270 9090 4265 9090 4271 9112 4298 9119 $$ IAC191-191554- /O.CAN.KARX.FL.W.0048.000000T0000Z-190520T1942Z/ /SPLI4.1.ER.190519T0855Z.190519T1030Z.190519T1204Z.NO/ 1024 AM CDT Sun May 19 2019 The Flood Warning is cancelled for The Turkey River at Spillville. * At 9:30 AM Sunday the stage was 8.4 feet. * Flood stage is 9.0 feet. * Fell below flood stage at 7:04 AM Sunday. * Forecast...The river will continue to fall to 6.1 feet by Monday morning. $$ MEA
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at May 18, 6:10 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 18, 6:10 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 610 PM CDT Sat May 18 2019 .SHORT TERM...(This evening through Sunday) Issued at 225 PM CDT Sat May 18 2019 Forecast concerns include heavy rain/severe potential late this afternoon into tonight. Deep southerly flow extends into the area this afternoon ahead of mid-level troughing over the high plains. A broad surface trough was situated from northwest IA south across the plains. A warm front was located from far southwest MN back through east central IA. With a shortwave lifting north into the area, expect showers and storms to develop northward over the area late today into tonight. There is still a rather short window for possibly a few severe storms south of I-90 before convective overturning quickly erodes remaining CAPE through the evening. It remains somewhat unclear if any sustained surface based storms will develop this afternoon as cloud cover is quickly overspreading the warm sector. Low-level shear profiles are pretty anemic in the warm sector but some increase in deep layer shear will occur through early evening as the shortwave approaches. If any severe storms develop, the primary threats would be hail and strong winds. Later through the evening and tonight, expect widespread showers and a few storms as stronger forcing/height falls traverse the region. Locally heavy rains remain a concern into tonight with pwats nearing 1.5 inches and warm cloud depths to 3.5 km leading to fairly efficient rain producers. See the hydro section below. As the surface low works northeast from IA towards northern Lake Michigan on Sunday, bands of rain will continue to impact the region. However, with little instability and stronger moisture transport shifting to the east, rainfall rates should not be as high. Cool high temps ranging from the 40s in north central WI to the low 60s in southwest WI are expected. .LONG TERM...(Sunday night through Saturday) Issued at 225 PM CDT Sat May 18 2019 Active pattern to continue through the week with multiple rounds of showers/storms possible. A brief break in the wetter pattern is expected for Monday with mid- level shortwave ridging across the area. However, by Monday night another potent trough will begin to eject across the southern/central plains while a surface low lifts slowly north across the plains on Tuesday. Stronger synoptic lift will arrive Tuesday night with diffluent mid level flow ahead of the trough and and an intense 125 kt upper level jet streak nosing into the area. As a result, expect showers/storms to increase Tuesday into Tuesday night. Despite the strong dynamics,right now the highest severe threat is expected south of the area with instability limited over the area north of the warm front. Temps on Tuesday may stay in the 50s for most of the area. Global models continue to favor southwest flow aloft over the Midwest through the rest of the week as strong ridging develops over the southeast US and longwave troughing remains anchored over the western US. As a result, expect continued chances for showers/storms at times for mid to late next week. With the amplifying upper ridge, warmer temps/instability may return north during this time, but uncertainty in frontal placement/convection and orientation of synoptic flow pattern limit confidence right now. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 610 PM CDT Sat May 18 2019 Showers and storms are quickly approaching from the south as of early evening, and will overspread all areas the next few hours, with periods of rain and thunderstorms expected right on through the night. Several bouts of heavy rain are likely, with conditions eventually trending to IFR levels for most locations later this evening, with those IFR conditions holding firm through Sunday morning as showers continue at times. Some improvement in ceilings is expected as a cold front arrives into early Sunday afternoon, though with widespread MVFR conditions still around. Winds from the east 10-15 knots will shift northwest behind the front Sunday morning or early afternoon, with gusts around 25 knots through the afternoon hours. && .HYDROLOGY... Issued at 225 PM CDT Sat May 18 2019 Widespread showers and storms are expected tonight with periods of showers continuing into Sunday. Rainfall totals will vary across the area with the thunderstorm activity, but some areas may receive up to 2 or locally 3+ inches through Sunday with potential for rises or flooding on rivers where heavier rains fall. Although widespread flash flood is not expected, localized flash flooding could occur if multiple thunderstorms impact a particular area. The heaviest rainfall is expected this evening into tonight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Lawrence HYDROLOGY...JM
Hazardous weather outlook, May 18, 4:29 AM CDT, 17 hours 39 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 429 AM CDT Sat May 18 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-191000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 429 AM CDT Sat May 18 2019 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Periods of thunderstorms. Heavy rain is possible, with stronger storms capable of producing hail. Rises on some waterways is likely, with the potential for more river flooding. Flash flooding could result in areas where storms repeat. In addition, isolated severe storms are also possible from late afternoon into the evening, with a higher threat across northeast Iowa. Large hail is the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms remain possible Sunday. Another round of storms looks likely for Tuesday and Tuesday night, with additional storm chances Thursday and Friday. It is too early to discern the risk for severe weather. .SPOTTER INFORMATION STATEMENT... While widespread spotter activation is not anticipated, but a few local groups may be needed late this afternoon and evening. Rainfall, or any severe reports, are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-191000- Taylor-Clark- 429 AM CDT Sat May 18 2019 This Hazardous Weather Outlook is for parts of north central Wisconsin .DAY ONE...Today and Tonight Periods of thunderstorms. Heavy rain is possible, with stronger storms capable of producing small hail. Rises on some waterways is likely, with the potential for river flooding. Flash flooding could result in areas where storms repeat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of storms looks likely for Tuesday and Tuesday night, with additional storm chances Thursday and Friday. It is too early to discern the risk for severe weather. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, May 18, 6:07 PM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
607 PM CDT Sat May 18 2019
IAZ009>011-019-029-190000-
Winneshiek-Chickasaw-Howard-Fayette-Allamakee-
607 PM CDT Sat May 18 2019
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHEAST IOWA...
A cluster of strong thunderstorms is moving across portions of
northeast Iowa. These storms will impact portions of Chickasaw,
southeast Howard, Winneshiek, northwest Fayette, and northwest
Allamakee counties. The storms are moving northeast at 20 mph.
Lightning, winds in excess of 30 mph, and pea size hail are possible
with this storm.
Locations impacted include...
Decorah, Waukon, Cresco, New Hampton, Calmar, Fredericksburg,
Spillville, Fort Atkinson, Jerico, Castalia, St. Lucas, Jackson
Junction, and Vernon Springs County Park.
If outdoors, seek shelter inside a building if storms approach your
location.
LAT...LON 4291 9246 4321 9235 4350 9208 4350 9131
4308 9161 4291 9208
TIME...MOT...LOC 2305Z 245DEG 18KT 4332 9174
BatzekLocal storm report, May 18, 6:53 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
653 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL NEW HAMPTON 43.06N 92.31W
05/18/2019 E0.88 INCH CHICKASAW IA PUBLIC
DIME TO NICKEL SIZE HAIL IN NEW HAMPTON.
REPORTED BY TWO STORM SPOTTERS.
&&
LAWRENCELocal storm report, May 18, 6:54 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HEAVY RAIN NEW HAMPTON 43.06N 92.31W
05/18/2019 M2.25 INCH CHICKASAW IA PUBLIC
PUBLIC CALLED TO REPORT HEAVY RAINFALL.
&&Local storm report, May 18, 7:18 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
718 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HEAVY RAIN NEW HAMPTON 43.06N 92.32W
05/18/2019 M2.80 INCH CHICKASAW IA PUBLIC
HEAVY RAINFALL AND FLOODING ON GRASSY AREAS.
&&Local storm report, May 18, 7:57 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
757 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM FLASH FLOOD NEW HAMPTON 43.06N 92.31W
05/18/2019 CHICKASAW IA LAW ENFORCEMENT
MANY REPORTS OF HIGH WATER IN TOWN, AND
WATER COVERING HIGHWAY 63 NORTH OF NEW
HAMPTON. SANDBAGGING TAKING PLACE IN PARTS
OF TOWN.
&&
LAWRENCELocal storm report, May 18, 9:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
940 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 3 ENE RANDALIA 42.88N 91.83W
05/18/2019 M0.70 INCH FAYETTE IA CO-OP OBSERVER
SINCE 9:30 PM.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:00 PM CDT | Areal Flood Advisory | ARX | Allamakee, Chickasaw, Winneshiek | 3 hr |
| May 18, 7:44 PM CDT | Flash Flood Warning | ARX | Chickasaw | 6 hr |
| May 18, 10:20 PM CDT | River Flood Warning | ARX | Clayton | 23 days |
Nearby
River Flood Warnings in Iowa, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.